Kentucky, 2014

Damaging Winds in Kentucky, July 1, 2014

July 1, 2014 · NWS PAH · 3 events in 3 counties and zones

Thunderstorms increased in strength and coverage over Missouri as solar heating destabilized the region ahead of the storms. A mid-level shortwave trough moved southeast from the upper Missouri Valley, enhancing thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms increased in strength and coverage over Missouri as solar heating destabilized the region ahead of the storms. A mid-level shortwave trough moved southeast from the upper Missouri Valley, enhancing thunderstorm development. West-southwesterly deep layer wind shear was sufficient for organized and sustained storms, especially in the presence of strong instability. Mixed layer capes were on the order of 3500 j/kg. The activity evolved into clusters, which then merged into a squall line with locally damaging winds across the Mid-Mississippi and Lower Ohio Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 1:47 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 1, 1:47 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 PM CDT Tue Jul 1 2014

.SHORT TERM...(Tonight through Thursday night)
Issued at 247 PM CDT TUE JUL 1 2014

The northwest and northern edges of the warm sector this afternoon
are lined up right on the western and northern edges of our
forecast area. Look for thunderstorm development to expand
northeast along the edge of the warm sector between I-64 and
Highway 13 in southern Illinois over the next hour or two, as the
main cluster of storms pushes east, ahead of the MCV over southwest
Missouri, and into southeast Missouri. The convection will then
march eastward across the remainder of the area into the early
evening. The latest HRRR has things over with shortly after 00Z.
Severe Watch 383 has been issued through 03Z, but figure it will
be done before then.

Still looking for multicell storms pulsing occasionally to produce
damaging winds. Not sure if there is enough shear to support or
sustain linear development, but if this happens, the damaging wind
threat would increase. Just not sure about severe hail, but would
not be surprised for some small hail. Torrential rain can be
expected with any of the storms.

Figure that the main activity will be done this evening, and
although surface winds will be west or northwest tonight, the low-
level airmass will remain quite warm and moist across at least the
southeast half of the area. Cannot rule out some convective
activity there overnight or even into Wednesday, with the main
mid/upper-level trough moving through the region.

The GFS seems to be holding back the cold advection for Wednesday,
which makes sense, so will lean closer to the warmer MAV numbers
for highs Wednesday. Much cooler, drier air is coming for
Wednesday night and Thursday. Consensus guidance seems to have a
good handle on this.

.LONG TERM...(Friday through Tuesday)
Issued at 247 PM CDT TUE JUL 1 2014

Models continue to show high pressure in control of our weather
Friday into Saturday.  Drier and milder air will accompany the high,
with temperatures 5 to 10 degrees below seasonal averages and dew
points in the middle 50s to around 60 degrees.  This will make for
one of the more pleasant 4th of July holidays in quite a while.  By
the end of the holiday weekend, high pressure moving off the east
coast and the development of a slow moving cold front across the
Plains will lead to winds shifting back to the south.  Temperatures
and moisture will quickly increase across our region, with near
normal temperatures and dew points climbing back into the middle to
upper 60s on Sunday.

GFS and ECMWF part company Sunday night.  GFS generates some light
QPF across our northern and western counties associated with an
upper level wave ahead of the approaching cold front, while ECMWF
keeps our area dry.  With GEM keeping any precip just north of our
region, continued with dry conditions Sunday night for now.  Models
continue to waffle with precipitation chances on Monday, leaning
drier right now.  We already had some low pops going, so just went
with slight chance pops across some of our west and northwest
counties for Monday.  For Monday night into Tuesday, latest GFS and
ECMWF are back in better agreement, bringing the cold front
southeast and generating some precip across our northern counties by
late Monday night.  Went with slight chance pops across our north
Monday night, then increased pops across the entire area on Tuesday.

&&

.AVIATION...
Issued at 1231 PM CDT TUE JUL 1 2014

Little of concern for the TAFs other than convection this
afternoon/evening. KCGI looks to be right in the area of best
convergence and TCU development according to latest observations.
Will insert a VCTS there to begin the TAF. It appears that a larger area
of convection will develop to the west over southeast Missouri
and reach KCGI by 21Z, so will use that as the beginning of TSRA
in a TEMPO. Elsewhere, confidence in timing and coverage preclude
TSRA in the TAF. Will have VCTS at KPAH and KOWB late afternoon
and early evening, as some should storms should at least be
nearby. KEVV may be just north of the development today. Will
monitor through the afternoon and amend as necessary based on
radar trends.

Could see some healthy gusts with any storms that reach a
terminal today, and outflow boundaries could play havoc with all
terminals through the early evening. Otherwise, west southwest
winds this afternoon will eventually become northwest with mixing
Wednesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...RST
AVIATION...DRS
Hazardous weather outlook, Jul 1, 2:11 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT TUE JUL 1 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
311 PM CDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
THROUGH 10 PM. STRONG TO SEVERE STORMS ARE EXPECTED TO SPREAD
EASTWARD ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 6
PM...AND THEN INTO SOUTHWEST INDIANA AND WEST KENTUCKY EARLY THIS
EVENING. DAMAGING WINDS WILL BE THE PRIMARY CONCERN...BUT SOME
LARGE HAIL CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL WILL
ACCOMPANY THE STORMS AS WELL. THE ACTIVITY SHOULD BE OUT OF THE
AREA BY 8 OR 9 PM.

AHEAD OF THE STORMS...HEAT INDICES WILL HOVER AROUND 100 DEGREES
THROUGH THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS REMAINS MAINLY ACROSS WEST
KENTUCKY WEDNESDAY. LOCALLY HEAVY RAINFALL WOULD BE THE PRIMARY
CONCERN.

A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY MAINLY ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO ACTIVATE AS STORMS MOVE ACROSS THE
AREA THIS AFTERNOON AND EVENING.

DRS

In the hours before

Local storm report, Jul 1, 3:58 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
07/01/2014  M60 MPH          BUTLER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jul 1, 4:02 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 S PERRYVILLE          37.65N 89.87W
07/01/2014                   PERRY              MO   LAW ENFORCEMENT

            LATE REPORT. 3 SEMI-TRACTOR TRAILERS OVERTURNED ALONG
            INTERSTATE 55.

&&

SMITTY
Local storm report, Jul 1, 4:04 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S DONIPHAN            36.58N 90.82W
07/01/2014  M0.75 INCH       RIPLEY             MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED ALONG WITH WIND GUST 36 MPH SOUTH
            OF TOWN.

&&

SMITTY
Local storm report, Jul 1, 4:27 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     QULIN                   36.60N 90.25W
07/01/2014                   BUTLER             MO   EMERGENCY MNGR

            POWER LINES DOWN.

&&

SMITTY
Local storm report, Jul 1, 4:37 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT TUE JUL 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     BERNIE                  36.67N 89.97W
07/01/2014  E60 MPH          STODDARD           MO   TRAINED SPOTTER

&&

SMITTY
Special weather statement, Jul 1, 4:41 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
541 PM CDT TUE JUL 1 2014

ILZ090-091-094-INZ085>088-KYZ001>007-010-011-014-015-018>020-
MOZ109>112-114-020000-
BALLARD KY-BUTLER MO-CARLISLE KY-CRITTENDEN KY-DAVIESS KY-FULTON
KY-GRAVES KY-HARDIN IL-HENDERSON KY-HICKMAN KY-LIVINGSTON KY-LYON
KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-POPE
IL-POSEY IN-SCOTT MO-SPENCER IN-STODDARD MO-UNION KY-VANDERBURGH
IN-WARRICK IN-WEBSTER KY-
541 PM CDT TUE JUL 1 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...POPE AND MASSAC COUNTIES
IN SOUTHERN ILLINOIS...AND WARRICK...SOUTHEASTERN POSEY...SPENCER AND
VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND HENDERSON...
DAVIESS...WEBSTER...UNION AND NORTHWESTERN MCLEAN COUNTIES IN
NORTHWEST KENTUCKY...AND HICKMAN...NORTHERN GRAVES...CRITTENDEN...
CARLISLE...BALLARD...WESTERN FULTON...MCCRACKEN...NORTHWESTERN LYON
AND LIVINGSTON COUNTIES IN WESTERN KENTUCKY...AND EXTREME
SOUTHEASTERN STODDARD...SOUTHEASTERN SCOTT...NEW MADRID...MISSISSIPPI
AND EXTREME SOUTHEASTERN BUTLER COUNTIES IN SOUTHEAST MISSOURI UNTIL
700 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
JASPER TO GLENNONVILLE...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  EVANSVILLE...CHARLESTON...CHANDLER...LA CENTER...BOONVILLE...
  MORGANFIELD...NEWBURGH...BRECKINRIDGE CENTER...HENDERSON...
  WICKLIFFE...EAST PRAIRIE...METROPOLIS...STURGIS...LILBOURN...NEW
  MADRID...HUNTER-DAWSON STATE HISTORIC SITE...BARDWELL...PADUCAH...
  PORTAGEVILLE AND LONE OAK.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE
YOUR VEHICLE ON A FLOODED ROADWAY.

The radar

The Paducah radar (KPAH), 51 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hickman

When
July 1, 5:25 PM CST to 5:30 PM CST
Where
Hickman County, 2 mi SW of Clinton to 3 mi E of Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.650, -89.005

Trees were down along Highway 123.

Thunderstorm Wind, Graves

When
July 1, 5:27 PM CST to 5:35 PM CST
Where
Graves County, 2 mi N of Fancy Farm to 2 mi ENE of Fancy Farm
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
36.829, -88.780

A few trees and power lines were blown down in the Fancy Farm area near Highway 121.

Thunderstorm Wind, Marshall

When
July 1, 5:50 PM CST
Where
Marshall County, Brewers
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.770, -88.430

A few trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524897, 524892, 524893.